Weight Loss Support - Mirena IUD and losing weight




View Full Version : Mirena IUD and losing weight


erinmagill
12-30-2008, 01:50 PM
I had a baby in July by c-section, after the six week healing time I started exercising again. Since he was born I have lost 50lbs. Then, at the 50lb (and 4 month) mark, I got the Mirena IUD. I asked my doctor if weight gain was a side effect and she said no. So, I got it put in, and ever since then I have hardly lost anything. I know this could be a plateau, but I was wondering if anyone knows anything of Mirena, and if this could be causing this incredibly annoying plateau. Ive read on the internet since I had it put in ad many, many women have complained of weight gain. I have luckily not gained anything but I am also on a strict vegan diet (following Eat to Live) and I exercise 4-5 days a week.
I guess Im not exactly sure what my question is, maybe I am looking for some "stick with it" encouragement, or maybe I am looking for advice or people that can relate with this form of BC....
PS I hope everyone had a wonderful holiday season!


mandalinn82
12-30-2008, 02:06 PM
Almost all hormonal birth control can cause weight gain, if your body reacts to it in such a way. At the same time, I'd take the reviews/reports online with a grain of salt...when people gain weight, they tend to look for "reasons" why it happened that aren't "I ate more than I burned". For most medications, you'll find that weight gain has been reported by some of the people who take it...but whether that weight gain would occur without the medication is up for some debate. So keep that in mind.

My personal experience with BC (different one than yours, but a hormonal birth control pill) was that, for the first couple of months, it made me crave particular kinds of foods (sort of like 2 month long PMS) more. I didn't gain weight, because I didn't eat those foods, but I can see how someone who doesn't watch food intake carefully would eat more in the first few months after going on BC. It does level out, though, or did for me.

midwife
12-30-2008, 02:06 PM
While Mirena is not as notorious for weight gain as depoprovera, some women will note a weight gain. If you wanted to take that possibility out of the equation, the paragard is totally hormone free. Am I correct that you had it placed in November (4 mos after your section)? It could be the mirena, but I would think your body is adjusting to a 40 pound weight loss. As you know, weight loss is rarely linear and your body might just be taking a break.

You might try mixing up your exercise a bit. Our body adapts very well to routines. Good luck!


OnlyWomanInTheHouse
12-30-2008, 02:14 PM
I have found that starting hormonal birth control often makes me depressed, which leads to eating more, which leads to weight gain. :eating2:

kuhljeanie
12-30-2008, 02:28 PM
i can't take regular BC pills because they raise my blood pressure, which didn't happen with the mirena, so i can only assume that mirena is a much lower dose of hormones. i had it in for a year and a half, and lost 35 lbs during that time. but agree with everyone else - YMMV!

2ndChance09
12-30-2008, 03:05 PM
After my oldest was born I had the Mirena and it didn't affect my weight loss too much. I also had tried the depo shot and that was horrible! It made me gain weight like crazy. Also good news with the Mirena is that I got pregnant the month after I had it taken out so there wasn't a waiting period to ttc!

AngelMae
12-31-2008, 11:06 AM
I just had my Mirena removed because I had PMS symptoms for 4 months straight. I didnt seem to gain any weight or have trouble losing it with the Mirena but maybe mention it to your gyno??

:)

ennay
12-31-2008, 11:13 AM
I lost 50 lbs after having Mirena put in - I didnt see a connection, but then other than when I was pg I have been on some form of hormonal birth control for nearly 20 years.

jerzeezfinest
12-31-2008, 04:54 PM
I want an IUD badly, but I'm more interested in the copper one?

It doesn't give the menstruation benefits of a hormonal one but has other benefits, namely that it isn't hormonal lol

see: paraguard dot com (sorry, I still can't post links yet!);)

jerzeezfinest
12-31-2008, 04:55 PM
Has your OB/GYN told you they'd give you one? Mine said she wouldn't, as I'm only 23 and have never had a child... some will, some won't; I think it might be harder to get one in the US though, for some reason.

midwife
12-31-2008, 05:06 PM
Has your OB/GYN told you they'd give you one? Mine said she wouldn't, as I'm only 23 and have never had a child... some will, some won't; I think it might be harder to get one in the US though, for some reason.

Paragard has changed their prescribing info to reflect the fact not having a history of pregnancy is NOT a contraindication. There may be a higher rate of an IUD coming out in that situation but that alone is not a contraindication. I'd advise a second opinion. That theory is outdated and not supported in the research.

Call your local nonprofit family planning clinic for more info.

jerzeezfinest
01-02-2009, 12:21 AM
That's what the girls over on PPK (post punk kitchen) said, too... it may be because of the size of my uterus (very small) and the higher risk of ectopic pregnancy?

I just lost my health insurance Dec. 1st and plan on talking to Planned Parenthood about it when I go get my next pap-- I can't see my regular ob/gyn anyway w/o insurance.

Sorry for the hijack!

dcapulet
01-02-2009, 12:44 AM
i've gained weight while on merina, and although i think it may have contributed some (i went through times of feeling so hungry and times of not eating at all, and lost my period within a few days) I think it varies from woman to woman. i told my dr, and she said it was normal and would level out. it did, and now i'm on my way to losing.

good luck!